Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 294, NWS Des Moines, IA

June 20, 2008Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2008, 2:20 PM CDT for Tama County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2008, 2:20 PM CDT (19:20 UTC)
Expired
Jun 20, 2008, 2:45 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Tama County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 201920
SVRDMX
IAC171-202000-
/O.NEW.KDMX.SV.W.0294.080620T1920Z-080620T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 300 PM CDT.

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TOLEDO...OR 30 MILES NORTHWEST OF MARENGO...AND MOVING SOUTHEAST AT
  13 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAMA BY 225 PM CDT...
  CHELSEA BY 300 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4186 9229 4186 9263 4197 9275 4203 9255
TIME...MOT...LOC 1920Z 324DEG 12KT 4197 9260

$$

MOYER
2 follow-up statements
000 
WWUS53 KDMX 201934
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT FRI JUN 20 2008

IAC171-202000-
/O.CON.KDMX.SV.W.0294.000000T0000Z-080620T2000Z/
TAMA IA-
233 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN TAMA COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES WEST OF CHELSEA...OR 27 MILES WEST OF MARENGO...
MOVING SOUTHEAST AT 14 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF CHELSEA BY 300 PM CDT...

AT 227 PM CDT...TRAINED SPOTTERS REPORTED DIME SIZE HAIL IN TAMA.

LAT...LON 4186 9229 4186 9258 4186 9263 4195 9264
      4197 9247
TIME...MOT...LOC 1933Z 324DEG 12KT 4193 9257

$$

MOYER
000 
WWUS53 KDMX 201945
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI JUN 20 2008

IAC171-201955-
/O.CAN.KDMX.SV.W.0294.000000T0000Z-080620T2000Z/
TAMA IA-
245 PM CDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAMA COUNTY IS
CANCELLED...

AT 241 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4186 9229 4186 9258 4186 9263 4195 9264
      4197 9247
TIME...MOT...LOC 1945Z 324DEG 12KT 4190 9254

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:43 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 20, 12:43 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT FRI JUN 20 2008

.UPDATED 20/18Z AVIATION DISCUSSION.

.DISCUSSION...
CONVECTION EARLIER IN THE EVENING HAS GRADUALLY FADED OVERNIGHT AS
WEAK BOUNDARY PUSHES INTO THE STATE FROM MINNESOTA.  WL SEE
CONTINUED THREAT ALONG THIS FRONT DURING THE MORNING INTO EARLY
AFTERNOON AS INSTABILITY INCREASES WITH DAYTIME HEATING.  SHEAR
REMAINS LIMITED BUT MAY STILL SEE ISOLD SEVERE STORMS ALA THURSDAYS
ACTIVITY IN SIMILAR ENVIRONMENT.  ISOLD HEAVY RAINS MAY ALSO OCCUR
GIVEN GENERALLY SLOW MOVEMENT OF STORMS.  TEMPERATURES WL REMAIN
SEASONABLE WITH PERSISTENCE PLUS OR MINUS A DEGREE OR TWO GOOD FOR
HIGHS TODAY.

SHORTWAVE TO DEEPEN AND DIG ACRS SOUTHWEST ONTARIO INTO THE GREAT
LAKES TONIGHT.  THIS WL PUSH ANOTHER WEAK BOUNDARY INTO THE STATE
OVERNIGHT AS MID LEVEL FORCING INCREASES HELPING TO INCREASE
THUNDERSTORM COVERAGE DURING THE NIGHT.  INSTABILITY WL NOT BE OUT
OF HAND BUT MAY BE SUFFICIENT TO PRODUCE A FEW SEVERE STORMS.
HOWEVER...WL SEE PWATS ABOVE ONE INCH AND INITIAL SLOW MOVING STORMS
MAY PRODUCE LOCALIZED HEAVY RAINFALL.  SOME ISOLD FLASH FLOODING IS
POSSIBLE GIVEN THE VERY WET CONDITIONS...BUT DONT ANTICIPATE A
WIDESPREAD EVENT AT THIS POINT.  THE CONVECTION WL SLIDE SOUTHEAST
OVERNIGHT AND EXIT THE AREA EARLY SAT MORNING.  ADDITIONAL
DEVELOPMENT IS EXPECTED BY LATE SATURDAY INTO SATURDAY NIGHT AS
ANOTHER WEAK WAVE ROTATES THROUGH THE STATE...ALTHOUGH CONFIDENCE
REMAINS LOW IN EXTENT AND TIMING OF EVENT.  HAVE CONTINUED LOW POPS
IN THE EAST ON SUNDAY WITH UPPER LOW ACRS THE OHIO RIVER VALLEY AND
COOL AIR ALOFT CONDUCIVE TO DEVELOPMENT OF ISOLD SHRA/TSRA.  WL
LIKELY SEE A BREAK LATER SUNDAY INTO MONDAY AS COOLER AND DRIER AIR
FROM CANADA MOVE INTO THE STATE.  MODERATION BEGINS LATE MONDAY INTO
TUESDAY AHEAD OF NEXT APPROACHING WAVE.  STILL APPEARS THAT
CONVECTION WL OCCUR LATE MONDAY NIGHT INTO TUESDAY AS SYSTEM PASSES
THROUGH THE REGION.  LITTLE CHANGES TO FORECAST DURING THAT TIME AS
CURRENT FORECAST HAS IT HANDLED WELL.

&&

.AVIATION...20/18Z
A WEAK COLD FRONT AND UPPER LEVEL LOW WILL PUSH INTO IOWA THIS
AFTERNOON AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
TO LATE AFTERNOON...ESPECIALLY NORTHERN IOWA. STORMS SHOULD SPREAD
SOUTHWARD DURING THE EVENING HOURS. OPTED TO FRAME A RELATIVELY
BRIEF PERIOD OF EACH CONVECTION AT EACH TAF LOCATION. SIMILAR TO
YESTERDAY...THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL AND
ISOLD WIND GUSTS APPROACHING 60 MPH SO MONITOR FOR LATER UPDATES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
SHORT TERM/AVIATION...KINNEY
Hazardous weather outlook, Jun 20, 5:14 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
514 AM CDT FRI JUN 20 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
514 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND
TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION...
THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR
TWO OF FLASH FLOODING.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE
WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR
RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED
THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT
TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT
DURING THESE TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN
AGAIN BY NEXT TUESDAY THROUGH THURSDAY.

In the hours before

Local storm report, Jun 20, 9:02 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             2 NE CARROLL AIRPORT    42.06N 94.76W
06/19/2008  M0.75 INCH       CARROLL            IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jun 20, 10:00 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     4 S GUTHRIE CENTER      41.62N 94.51W
06/19/2008                   GUTHRIE            IA   TRAINED SPOTTER

            DELAYED REPORT. 12-14 INCH ASH TREE DOWNED.

&&

MRUSSELL
Local storm report, Jun 20, 11:26 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             2 S LEON                40.71N 93.75W
06/19/2008  E1.75 INCH       DECATUR            IA   PUBLIC

            DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
            RESIDENTIAL SKYLIGHT.

&&

MRUSSELL
Local storm report, Jun 20, 11:42 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 S LEON                40.71N 93.75W
06/19/2008  E1.75 INCH       DECATUR            IA   PUBLIC

            DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
            RESIDENTIAL SKYLIGHT.

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:45 PM CDTSevere Thunderstorm WarningDMXJasper, Marion30 min
Jun 20, 5:31 PM CDTSevere Thunderstorm WarningDMXMadison29 min
Jun 20, 5:33 PM CDTSevere Thunderstorm WarningDMXCass42 min
Jun 20, 6:02 PM CDTSevere Thunderstorm WarningDMXMadison43 min
Jun 20, 6:23 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe20 min
Jun 20, 6:30 PM CDTSevere Thunderstorm WarningDMXAdair, Union45 min
Jun 20, 6:41 PM CDTSevere Thunderstorm WarningDMXMadison, Union49 min
Jun 20, 6:53 PM CDTSevere Thunderstorm WarningDMXClarke52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.